Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 17, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Mar 31, 2002, 7:44 AM CST for Pearl River County, Mississippi; Washington Parish, Louisiana. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2002, 7:44 AM CST (13:44 UTC)
- Expired
- Mar 31, 2002, 8:45 AM CST
- In force
- 61 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
Counties Washington Parish, LA, Pearl River County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 8:15 AM CST | Hail 0.75 | Franklinton, LA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 1.7 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 663 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 784 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLIX 311344 SVRNEW LAC117-MSC109-311445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 744 AM CST SUN MAR 31 2002 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHINGTON PARISH IN SOUTHEAST LOUISIANA THIS INCLUDES THE CITIES OF...FRANKLINTON...BOGALUSA PEARL RIVER COUNTY IN SOUTHERN MISSISSIPPI THIS INCLUDES THE CITY OF POPLARVILLE * UNTIL 845 AM CST * AT 738 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF FRANKLINTON...MOVING EAST AT 35 MPH. LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 3086 9028 3068 9027 3069 8941 3096 8943
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 3:15 AM CST, 4 hours 29 minutes earlier.
Area forecast discussion, Mar 31, 3:15 AM CST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 315 AM CST SUN MAR 31 2002 FIRST OF SEVERAL BANDS OF CONVECTION ASSOCIATED WITH THE UPPER LEVEL LOW PRESSURE SYSTEM OVER NORTH TEXAS TRACKED INTO OUR FORECAST AREA OF SOUTHWEST MISSISSIPPI AT AROUND 200 AM. JUST A PREVIEW OF THINGS TO COME FOR THE REMAINDER OF EASTER SUNDAY AS TIME LAPSE SEQUENCE OF INFRARED SATELLITE IMAGERY SHOWS CLOUD TOPS BEGINNING TO COOL ON THE 745 TO 815Z SEQUENCE IN SOUTHWEST LOUISIANA WITH LIGHTNING DATA SHOWING LIGHTNING ACTIVITY ON THE INCREASE. WITH THIS IN MIND WILL GO WITH PRECIPITATION CHANCES TODAY FROM 80 PERCENT IN SOUTHWEST MISSISSIPPI AND EXTREME EASTERN PORTIONS OF THE SOUTHEAST LOUISIANA ZONES WITH MENTION OF SOME STORMS POSSIBLY SEVERE PER SPC OUTLOOK. WILL THEN TAPER PRECIPITATION CHANCES ACROSS THE REMAINDER OF THE FORECAST AREA TO 60 PERCENT FOR SOUTHEASTERN THIRD INCLUDING THE MISSISSIPPI COASTAL COUNTIES. MODEL GUIDANCE ADVERTISES THE UPPER LEVEL LOW RESPONSIBLE FOR THIS ROUND OF SEVERE WEATHER TO OPEN UP AS IT SPINS ACROSS LOUISIANA TODAY AND MOVES EAST OF MISSISSIPPI TONIGHT. THIS WILL FINALLY PULL THE FRONTAL BOUNDARY OVER EASTERN TEXAS EAST TODAY AND WILL GO WITH WINDS SHIFTING TO THE NORTHWEST FOR THE BTR AREA BETWEEN 18 AND 00Z TODAY WITH THE FRONT THEN WORKING THROUGH THE COASTAL AREAS THIS EVENING. LESS HUMID AND SLIGHTLY COOLER CONDITIONS THROUGH MONDAY EVENING AND THEN RETURN FLOW SETS UP AGAIN AHEAD OF ANOTHER COLD FRONT WHICH WILL APPROACH THE COAST WEDNESDAY. THIS FRONT IS BEING PUSHED SOUTH BY THE DENSITY OF COOL CANADIAN AIR WHICH SPILLS INTO THE CENTRAL PLAINS BEHIND AN EXITING ALBERTA CLIPPER SYSTEM RACING THROUGH THE GREAT LAKES REGION. FRONT FINALLY PUSHES THROUGH THE OFFSHORE WATERS OF 20 TO 60 NM EARLY THURSDAY ACCORDING TO THE AVN SURFACE PRESSURE AND WIND FORECASTS. THIS FRONTAL BOUNDARY WILL HAVE SIGNIFICANTLY LESS MOISTURE TO WORK WITH AND ALSO LACKS UPPER LEVEL SUPPORT SO WILL MENTION ONLY A SLIGHT CHANCE OF PRECIPITATION ON WEDNESDAY AS THE FRONT MOVES SLOWLY THROUGH. MCB 076/048/074/050 8000 BTR 077/051/075/053 7000 MSY 079/057/076/055 6000 GPT 078/052/074/053 6000 .NEW...NONE LA.....NONE. MS.....NONE. 13
In the hours before
Special weather statement, Mar 31, 6:20 AM CST, 1 hour 24 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-311700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 620 AM CST SUN MAR 31 2002 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE EXITING NORTHEAST TEXAS EARLY THIS MORNING WILL MOVE ACROSS LOUISIANA TODAY AND EXIT MISSISSIPPI TONIGHT. A FRONTAL BOUNDARY EXTENDING FROM NORTHEAST TEXAS INTO THE NORTHWEST GULF WATERS AT DAYBREAK WILL CONTINUE TO PUSH EAST IN CONJUNCTION WITH THE UPPER LEVEL SYSTEM. THIS FRONTAL BOUNDARY IS EXPECTED ALONG A MCCOMB MISSISSIPPI-ATCHAFALAYA BAY LINE EARLY THIS AFTERNOON AND THEN TO A PASCAGOULA MISSISSIPPI TO BURAS LOUISIANA LINE EARLY THIS EVENING. .THUNDERSTORMS... ALTHOUGH THE UPPER LEVEL DISTURBANCE WILL BE WEAKENING AS IT MOVES ACROSS LOUISIANA TODAY...THIS SYSTEM WILL STRENGTHEN ATMOSPHERIC WINDS. IN ADDITION TO THESE STRENGTHENING WINDS...THE ATMOSPHERE WILL CONTINUE TO DESTABILIZE TODAY AS DAYTIME TEMPERATURES WARM INTO THE UPPER 70S AHEAD OF THE FRONT AND THE UPPER LEVEL DISTURBANCE BRINGS COOLER TEMPERATURES INTO THE UPPER LEVELS OF THE ATMOSPHERE. THIS COMBINATION OF INGREDIENTS WILL ALLOW FOR THE CONTINUED DEVELOPMENT OF STRONG THUNDERSTORMS ACROSS SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI TODAY WITH SOME STORMS POSSIBLY SEVERE MAINLY NORTH OF INTERSTATE 12. THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG DAMAGING WINDS...LARGE HAIL...TORRENTIAL RAINFALL AND FREQUENT LIGHTNING. .ACTIONS... EMERGENCY MANAGEMENT PERSONNEL AND LAW ENFORCEMENT OFFICIALS NEED TO MONITOR FURTHER UPDATES AND STATEMENTS AND PEOPLE ARE URGED TO REVIEW SEVERE WEATHER SAFETY PLANS AT THIS TIME. YOU CAN ACCESS INFORMATION CONCERNING THIS POTENTIAL SEVERE WEATHER EVENT BY VISITING OUR LOCAL WEB SITE OR BY MONITORING NOAA WEATHER RADIO AND OTHER LOCAL MEDIA OUTLETS. FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX (ALL LOWER CASE).
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 8:42 AM CST | Severe Thunderstorm Warning | LIX | Hancock, Harrison, Pearl River | 48 min |
| Mar 31, 10:25 AM CST | Severe Thunderstorm Warning | LIX | Hancock, Harrison | 35 min |
| Mar 31, 10:29 AM CST | Severe Thunderstorm Warning | LIX | Jackson | 61 min |
| Mar 31, 5:27 AM CST | Severe Thunderstorm Warning | LIX | East Baton Rouge, Pointe Coupee, West Baton Rouge | 48 min |
| Mar 31, 6:15 AM CST | Severe Thunderstorm Warning | LIX | East Baton Rouge, East Feliciana, Livingston, Saint Helena, Tangipahoa | 45 min |
| Mar 31, 7:03 AM CST | Severe Thunderstorm Warning | LIX | Saint Helena, Tangipahoa, Washington | 42 min |
| Mar 31, 10:09 AM CST | Special Marine Warning | LIX | 66 min | |
| Mar 31, 10:51 AM CST | Tornado Warning | LIX | Lafourche | 24 min |
| Mar 31, 10:51 AM CST | Tornado Warning | LIX | Terrebonne | 8 days |
| Mar 31, 10:56 AM CST | Special Marine Warning | LIX | 94 min | |
| Mar 31, 11:12 AM CST | Special Marine Warning | LIX | 2 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.